IMJ
About IMJ
Disclaimer
Contact IMJ
Register as Reviewer
Register As Author
View IMJ Authors
View IMJ Volumes
View Supplement
Issue Archive 1980-1996
Subscription Detail 2010

IMJ Search

 

Advanced Search
 
 
Cardiac enzyme levels in patients receiving oral neuroleptics   Back Bookmark and Share

Author : Kelly BD, Daly I, Daly K, Fleming S

Sir It has been suggested that neuroleptic medication is associated with increased incidence of sudden cardiac death, possibly secondary to acute dysrhythmia.1,2 It has been known for some time now that neuroleptic medication is associated with elevations of serum creatine kinase levels, related to skeletal muscle damage.3 Cardiac troponins are highly specific markers for cardiac muscle damage in the setting of acute chest pain.4,5 We examined the population distribution of serum cardiac troponin in patients receiving neuroleptic medication to explore the possibility of subtle cardiac myocyte damage in this population.

Materials and Methods

20 patients were recruited. Average age was 46 years (range 28-63). 12 were male. All patients were receiving oral neuroleptic medication, and 4 were also receiving intramuscular neuroleptic medication. Cardiac troponin T was measured on the Roche Elecsys 2010 system and cardiac troponin I on both the Beckmann Access and Abbott Axsym platforms.

Results

No patient had elevated enzymes at a level diagnostic for acute coronary syndrome. 4 patients had levels greater than the expected population limit of normal for one or more markers. 2 of these patients were positive at this lower discrimination level for the Abott Axsym alone. One was positive for both cardiac troponin I assays and one was positive for the Roche troponin T and the Access troponin I assays.

Discussion

These small elevations in serum cardiac troponin we describe are in each case below the suggested pathologic cut-off for the assay platform in question. For each cardiac troponin I and the cardiac troponin T assay both a normal cut-off and a pathologic cut-off are suggested for clinical practice, with a grey area of uncertain significance lying between these values. Patients with chest pain who have serum cardiac troponin in this grey area have a marginally worse prognosis than those with a population normal serum level. It may not, however, be appropriate to extrapolate from the symptomatic groups reported by others to our asymptomatic cohort. Furthermore, the possibility of assay related interference with serum analysis cannot be out-ruled.

We suggest, therefore, that further study is warranted to probe the long term implications of these elevations in serum troponin for patients receiving neuroleptic medications.

Acknowledgements

Dr. G. Boran, Dept. of Clinical Chemistry, Adelaide and Meath Hospitals, Dublin.
Dr. H. Grimes, Dept. of Biochemistry, University College Hospital, Galway.

BD Kelly
Stanley Research Centre (Ireland),
Cluain Mhuire Centre,
Newtownpark Avenue,
Blackrock,
Co Dublin
Email:brendankelly35@hotmail.com

References

  1. Mehtonen OP, Aranko K, Malkonen L, Vapaatalo H A survey of sudden death associated with the use of antipsychotic or antidepressant drugs: 49 cases in Finland. Acta Psychiatr Scand 1991 Jul;84(1):58-64
  2. Warner JP, Barnes TR, Henry JA Electrocardiographic changes in patients receiving neuroleptic medication. Acta Psychiatr Scand 1996 Apr;93(4):311-3
  3. Meltzer HY, Cola PA, Parsa M. Marked elevations of serum creatine kinase activity associated with antipsychotic drug treatment. Neuropsychopharmacology 1996 Oct;15(4):395-405
  4. Apple F S, Falahati A, Paulson P R et al. Improved detection of minor ischemic myocardial injury with measurement of serum cardiac troponin I. Clin Chem 1997; 43: 2047-2051
  5. Hamm CW, Goldmann BU, Heeschen C et al. Emergency room triage of patients with acute chest pain by means of rapid testing for cardiac troponin T or troponin I. N Engl J Med 1997; 337: 1648-1653.
   
© Copyright 2004 - 2009 Irish Medical Journal